NursGuru

    Exam Review

    1. The physician has ordered Dopamine for a patient in the ICU who has suffered a spinal cord injury. The nurse determines that the drug is having the desired effect when the assessment findings are:
      A)
      Temperature of 96.8°F
      B)
      Blood pressure 110/68
      C)
      Respiratory rate of 20 breaths/min
      D)
      Heart rate of 70 beats/min
    2. A patient with a spinal cord lesion at T4 tells the nurse that he has a headache and feels flushed. The BP is significantly elevated to 190/100. The first action by the nurse is to:
      A)
      Elevate the head of the bed immediately and notify the provider
      B)
      Administer PRN tylenol for the patient's headache
      C)
      Recheck all of the patient's vital signs
      D)
      Elevate the patient's knees and lower the head of the bed
    3. A client with a spinal cord injury at the level C3 to C4 is being cared for by the nurse in the emergency department. What is the priority nursing action?
      A)
      Assess the level at which the client has intact sensation
      B)
      Determine the level at which the client has retained mobility
      C)
      Monitor respiratory effort and oxygen saturation level
      D)
      Check the blood pressure and pulse for signs of spinal shock
    4. A patient with a neck fracture at the C3 level is admitted to the intensive care unit (ICU) following initial treatment in the emergency room. During the initial assessment of the patient, the nurse recognizes the presence of spinal shock on finding:
      A)
      Flaccid paralysis and lack of sensation below the level of the injury
      B)
      Hypotension, bradycardia, and warm extremities
      C)
      Presence of hyperactive reflex activity below the level of the injury
      D)
      Severe headache, hypertension, and flushed face

    Exam Review

    1. A nurse in the ED is assessing a client who is taking warfarin and experiencing rectal bleeding. Which of the following drugs should the nurse anticipate administering to the client?
      A)
      Heparin
      B)
      Vitamin K
      C)
      Iron
      D)
      Protamine
    2. A nurse is planning the care of a patient with heart failure. Which of the following interventions does the nurse include in the plan?
      A)
      Use non-steroidal anti-inflammatory drugs for discomfort.
      B)
      Limit sodium in the diet to 3.5 g/day.
      C)
      Place client in a lateral position.
      D)
      Limit fluid intake to 2 liters/day.
    3. The nurse is caring for a patient who is on mechanical ventilation and the high pressure alarm is sounding. Which of the following is the most likely cause?
      A)
      The patient is coughing
      B)
      The ETT has a cuff leak
      C)
      The ventilator tubing has become disconnected
      D)
      The patient is complaining of a headache 8/10 pain
    4. A nurse is preparing to infuse one unit, 330 mL, of packed red blood cells over 4 hours to a patient with heart failure. The nurse should set the pump to deliver how many mL/hr? Round to the nearest whole number.
      Correct Answer:83 mL/hr

    Exam Review

    1. Which observation indicates to the nurse that a patient with quadriplegia spouse understands performance of assistive coughing (quad cough)?
      A)
      The spouse assists the client into a wheelchair and coaches deep coughing.
      B)
      The spouse assists the client into high-Fowler position and encourages taking a number of deep breaths.
      C)
      The spouse places hands on the client's lateral chest and pushes inward on exhalation.
      D)
      The spouse places hands below the client's diaphragm and pushes upward with exhalation.
    2. After brain death has been determined, which of the following is a priority nursing action in caring for an organ donor?
      A)
      Maintaining proper body positioning
      B)
      Preventing infection
      C)
      Maintaining adequate organ perfusion
      D)
      Avoiding the use of vasopressors
    3. The nurse interprets which finding as an early sign of acute respiratory distress syndrome (ARDS) in a client at risk?
      A)
      Hypoxia not responsive to oxygen therapy
      B)
      Elevated lactate levels
      C)
      Metabolic alkalosis
      D)
      Severe, unexplained electrolyte imbalance
    4. The nurse is managing a donor patient six hours prior to the scheduled harvesting of the patient's organs. Which assessment finding requires immediate action by the nurse?
      A)
      Serum blood glucose of 128 mg/dL
      B)
      Blood pressure of 83/51 mmHg
      C)
      Hemoglobin level of 13 g/dL
      D)
      Core body temperature of 97.8 degrees F

    Exam Review

    1. A patient has been brought to the emergency department with a life-threatening chest injury. What action by the nurse takes priority?
      A)
      Apply oxygen at 100%.
      B)
      Assess the heart rate.
      C)
      Ensure a patent airway.
      D)
      Start two large-bore IV lines.
    2. A patient is admitted to the emergency department with a spinal cord injury at the level of T2 following a traumatic fall from a roof. Which finding is of most concern to the nurse?
      A)
      Heart rate of 45 beats/min
      B)
      SpO2 of 91%
      C)
      Blood pressure of 98/62 mmHg
      D)
      Loss of motor and sensory function in extremities
    3. After a craniotomy, the nurse assesses the patient and finds generalized edema, decreased urine output, acute confusion, and muscle weakness. The client has IV fluids running at 75 mL/hr. What action should the nurse take first?
      A)
      Assess the client's serum sodium level.
      B)
      Continue to monitor the client's urinary output.
      C)
      Increase the rate of the IV infusion.
      D)
      Administer desmopressin IV per protocol.
    4. Why does the healthcare provider prescribe a ventilator setting to maintain partial pressure of arterial carbon dioxide (PaCO2) between 35 and 38 mmHg for a patient with traumatic brain injury?
      A)
      Lower levels of arterial carbon dioxide facilitate brain oxygenation.
      B)
      Carbon dioxide is a waste product that must be eliminated from the body.
      C)
      Carbon dioxide is a vasodilator that can cause increased intracranial pressure.
      D)
      Lower levels of arterial carbon dioxide (PaCO2) are essential for gas exchange.

    Exam Review

    1. A nurse applies a painful stimulus to the nailbeds of an unconscious patient. The patient responds with extension of the arms and legs, pronation of the arms, and plantar flexion. The nurse documents this as:
      A)
      Decorticate posturing
      B)
      Flexion withdrawal
      C)
      Localization of pain
      D)
      Decerebrate posturing
    2. A nurse is caring for four patients in the neurologic intensive care unit. After receiving the hand-off report, which patient does the nurse see first?
      A)
      Patient with a Glasgow Coma Scale score that was 9 and is now 12.
      B)
      Patient who is requesting pain medication for a new onset headache.
      C)
      Patient with a Glasgow Coma Scale score that was 10 and is now 8.
      D)
      Patient with a moderate brain injury who is amnesic for the event.
    3. A client is on mechanical ventilation and the client's spouse wonders why famotidine is needed since the client "only has lung problems." What response by the nurse is best?
      A)
      It will prepare the gastrointestinal tract for enteral feedings.
      B)
      It will increase the motility of the gastrointestinal tract.
      C)
      It will keep the gastrointestinal tract functioning normally.
      D)
      It will prevent ulcers from the stress of mechanical ventilation.
    4. A nurse is caring for a patient with a head injury who has developed diabetes insipidus and is receiving desmopressin. The nurse understands the therapeutic outcome is a decrease in:
      A)
      Specific gravity.
      B)
      Level of consciousness.
      C)
      Urine output.
      D)
      Blood pressure.

    Exam Review

    1. When planning care for a patient on a mechanical ventilator, the nurse understands that the application of positive end-expiratory pressure (PEEP) to the ventilator settings has which therapeutic effect?
      A)
      Need for increased FiO2 administration.
      B)
      Increased inflation of the lungs.
      C)
      Prevention of alveolar collapse during expiration.
      D)
      Prevention of barotrauma to the lung tissue.
    2. A nurse assesses a patient who experienced a spinal cord injury at the T5 level 24 hours ago. Which manifestations would the nurse correlate with neurogenic shock? Select all that apply.
      A)
      Increased oxygen saturation.
      B)
      Urine output less than 30 mL/hr.
      C)
      Decreased level of consciousness.
      D)
      Heart rate of 34 beats/min.
    3. To evaluate the effectiveness of mannitol, the nurse should monitor:
      A)
      Sodium level.
      B)
      Fluid intake.
      C)
      Heart rate.
      D)
      Urine output.
    4. A patient with Acute Respiratory Distress Syndrome is mechanically ventilated. Coarse crackles are heard over upper airways, the SaO2 has dropped to 85%, and the patient is agitated. Which action should the nurse take?
      A)
      Obtain an order for a chest x-ray.
      B)
      Increase the PEEP.
      C)
      Perform endotracheal suctioning.
      D)
      Reposition the patient.